Minnesota, 2022Damaging Winds in Minnesota, July 23, 2022
July 23, 2022 · NWS FGF · 8 events in 2 counties and zones
Clusters of thunderstorms combined into a line of storms during the late evening in eastern North Dakota, then moved southeastward through the region over the next several hours, crossing into Minnesota after midnight. Significant damaging winds were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms combined into a line of storms during the late evening in eastern North Dakota, then moved southeastward through the region over the next several hours, crossing into Minnesota after midnight. Significant damaging winds were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 22, 11:10 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 22, 11:10 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1210 AM CDT Sat Jul 23 2022
.UPDATE...
Issued at 1210 PM CDT Fri Jul 22 2022
Storms with 60-80 mph winds continue to push into eastern ND, and
should move into the northern RRV in the next few hours. Think the
storms will continue to be severe for a bit longer, but as they
push further into MN that there should be some weakening as the
storms start to pull in slightly more dry and stable air. There
will be additional thunderstorm development over south central ND
as the low level jet cranks up towards morning, and that activity
will clip our southern counties as we head into Saturday.
UPDATE Issued at 1001 PM CDT Fri Jul 22 2022
Strong to severe convection knocking on the door of our western
counties, and severe thunderstorm watch was just issued. There
will be continued threat for severe with MU CAPE up to 3000 J/kg
and more than enough shear. Greatest threats will be hail up to
ping pong ball sized and winds up to 70 mph possible.
UPDATE Issued at 627 PM CDT Fri Jul 22 2022
No major changes to this forecast update. Skies remain clear
across most of the area with mostly light winds outside of the
eastern fringes of the CWA. Obviously concern will be shifting
towards the initiating convection in Saskatchewan (see MCD from
SPC).
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 218 PM CDT Fri Jul 22 2022
Convective chances later tonight through Saturday morning are the
main forecast challenge, as they would bring the most potential
impacts to the FA.
No activity is expected through the late afternoon and early
evening. By mid to late evening (post 9 pm), the low level jet and
850mb warm advection begin to increase, focused into northwest
and north central North Dakota. A short wave should also be moving
into this region, helping to initiate thunderstorms to the west of
this FA. This activity would then continue to push east-southeast
into this FA in the mid to late evening. A timing estimate would
be 9 to 10 pm around Devils Lake, and 11 pm to midnight in the
northern Red River Valley. The HREF UH tracks show some longer
sustained updrafts possible from these storms as they track into
the Devils Lake region, and possibly the northern valley. So a few
strong to severe mid to late evening storms remain possible.
By 4-5 am early Saturday morning, the low level jet and warm
advection become stronger, and this time focus into the ND/SD
border region south of Bismarck. The CAMs develop a new area of
convection there, and track it east-southeast along the ND/SD
border and adjacent areas of west central MN into early Saturday
morning. Again, the HREF shows some longer UH tracks with this
area, but more so into northeast SD. There may be a lull in
activity during the late morning into early afternoon. Clearing
skies and plenty of residual moisture in place should result in
building afternoon CAPE over the FA, with 30-35 knots of 0-6km
effective shear. The potential surface features are a little
harder to place, but there could still be a lingering low and
front. CAMs show isolated shower/storm development in the late
afternoon and possibly early evening. Again, the HREF UH tracks
show a few longer tracks, especially across northwest MN. Most of
this activity should diminish in the early evening, with loss of
heating (and no low level jet).
.LONG TERM...(Sunday through Friday)
Issued at 218 PM CDT Fri Jul 22 2022
Between Sunday through Friday, the probability for widespread
hazardous weather is currently low, less than 10%. Overall synoptic
features that are likely to drive sensible weather across our region
include strong and amplified upper ridging over the northeast
Pacific, transient but redeveloping upper troughing near the Hudson
Bay, and an persistent weak but broad anticyclone in the southern
tier of the CONUS. This type of pattern will promote generally zonal
to northwesterly flow aloft over our region as the jet stream is
expected to generally be positioned lee of the NE Pacific upper
ridge and along the southern flanks of the Hudson Bay troughing.
Augmentation of the jet is likely dependent upon amplitude and
position of the Hudson Bay troughing.
There are two notable waves being progged by ensembles assoc with
the Hudson Bay troughing. The first is already east of the area by
Sunday (and is responsible for tonight-Saturday's convection). This
should help scour away overall moisture content while allowing
cooler than average temps into the area. General expectation is for
daytime temps into the 70s with lows in the 50s, perhaps flirting
with upper 40s in typically cold spots like NW MN. Factors like sfc
dew pts and currently seasonal peak ET lower confidence in overnight
lows. The next notable wave comes around the late Monday - Tuesday
timeframe. There is a window of return low level flow ahead of this
wave to aid in some moisture/instability return, although the window
is rather short. This along with ET effects lowers confidence is not
high how much moisture/instability can recharge into the area ahead
of this notable wave, and will be the main factor in determining
intensity and coverage of convection given high confidence in
available shear as the strong wave moves near the region. However,
this should be the next appreciable chance for convection given the
magnitude of forcing expected with this wave. Even the ensemble
cluster with least amplitude brings in notable forcing for ascent.
Behind this wave, a short period of cooler than average temps are
expected followed by general increase in temps towards seasonably
average as some of the NE Pacific ridge attempts to push east into
the western continent.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1210 PM CDT Fri Jul 22 2022
Convection moving into northeastern ND will continue eastward into
northwestern MN during the next few hours. VCTS at most sites,
with some prevailing thunderstorms at least at the northern sites.
This will be the first round from 06-09Z, with additional showers
and thunderstorms moving in towards 12Z as another round gets
going to our west. Mostly VFR conditions with this activity, but
there will be some periodic MVFR when vis and ceilings go down
briefly with heavy rain. All sites should be VFR by morning,
although there will be some continued VCSH and VCTS. Winds will
be variable with thunderstorms, then begin to shift around from
the east to north and northwest as low pressure moves across the
area.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
UPDATE...JR
SHORT TERM...Godon
LONG TERM...CJ
AVIATION...JR
Hazardous weather outlook, Jul 22, 7:25 AM CST, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
825 AM CDT Fri Jul 22 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
825 AM CDT Fri Jul 22 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Thunderstorms will be possible this evening in the Devils Lake
basin after 9 pm, then into the Red River valley around or after
midnight. The strongest of these storms will be capable of wind
gusts to 70 mph and hail around an inch and a half in diameter.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms will be possible Saturday morning into the early
afternoon with the best chances for severe storms in the southern
valley and lakes country of Minnesota. Any of these storms may
have winds to 60 mph and hail up to an inch in size.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 22, 11:06 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1206 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM TSTM WND GST 2 NE PEKIN 47.81N 98.30W
07/22/2022 M80 MPH NELSON ND MESONET
GUST AT 10 METERS COURTESY OF NDAWN.
&&Local storm report, Jul 22, 11:17 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1217 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM TSTM WND GST 6 N MICHIGAN 48.11N 98.12W
07/23/2022 M58 MPH NELSON ND MESONET
PERSONAL WEATHER STATION REPORTS 58 MPH.
&&Local storm report, Jul 22, 11:26 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1226 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM TSTM WND GST 2 N LOGAN CENTER 47.83N 97.82W
07/23/2022 M65 MPH GRAND FORKS ND MESONET
NDAWN REPORTS 65 MPH AT 10 METERS.
&&Local storm report, Jul 22, 11:53 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1253 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM HAIL 3 SSE NORTHWOOD 47.70N 97.54W
07/23/2022 E1.00 INCH GRAND FORKS ND PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
1245 AM TSTM WND DMG 3 SE NORTHWOOD 47.70N 97.54W
07/23/2022 GRAND FORKS ND PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&Local storm report, Jul 22, 11:58 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1258 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 AM TSTM WND GST 2 E EMERADO 47.92N 97.32W
07/23/2022 M70 MPH GRAND FORKS ND MESONET
NDAWN REPORTS A GUST OF 70 MPH AT 10 METERS.
&&Local storm report, Jul 23, 12:09 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
109 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 2 S EMERADO 47.89N 97.36W
07/23/2022 M66 MPH GRAND FORKS ND BROADCAST MEDIA
&&Thunderstorm Wind, Polk
- When
- July 23, 12:18 AM CST
- Where
- Polk County, Bygland
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.820, -96.950
Peak wind gust was measured at a personal weather station. Several large trees were broken down in shelter belts around Bygland Township.
Thunderstorm Wind, Polk
- When
- July 23, 12:20 AM CST
- Where
- Polk County, 0.93 mi W of Anglim
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.800, -96.620
Peak wind was measured at the Crookston Airport /KCKN/. Several trees were reported blown down in the communities of fisher and Crookston.
Thunderstorm Wind, Polk
- When
- July 23, 12:20 AM CST to 12:25 AM CST
- Where
- Polk County, 0.46 mi W of Mallory
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.880, -96.930
Peak wind was measured at a MNDOT RWIS station. Multiple wind gusts measured at 60 mph or greater from 120 through 125 am CDT. Numerous trees snapped or uprooted in shelter belts across Huntsville and Fisher Townships.
Thunderstorm Wind, Polk
- When
- July 23, 12:36 AM CST
- Where
- Polk County, 2.12 mi NNE of Freeman
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.850, -96.770
Peak wind gust was measured at a personal weather station.
Thunderstorm Wind, Polk
- When
- July 23, 12:44 AM CST
- Where
- Polk County, 0.83 mi SE of Erskine
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.660, -96.010
A flag pole was snapped, large tree branches were broken down, and outdoor furniture was tossed about. Report and photos posted via social media, with time estimated based on radar.
Thunderstorm Wind, Polk
- When
- July 23, 12:50 AM CST
- Where
- Polk County, 2.32 mi NE of Union Lake
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.620, -96.010
A boat dock rolled over in the water and broke into pieces. Boat and boat lift were blown into a neighboring area, landing upside down just offshore.
Thunderstorm Wind, Beltrami
- When
- July 23, 1:48 AM CST
- Where
- Beltrami County, 0.69 mi N of Lavinia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.530, -94.820
Numerous large branches were blown down, causing damage to shingles and siding of a home. Report was posted via social media, with time estimated based on radar.
Thunderstorm Wind, Beltrami
- When
- July 23, 1:55 AM CST
- Where
- Beltrami County, 1.16 mi NW of Bemidji
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.490, -94.920
Peak wind was measured by a RAWS station. Time adjusted based on other nearby wind sensor readings.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 23, 20221 death · $627,000 · 63 kt wind · 10 events
- Tornado and Flood in Iowa, July 23 to 24, 2022$1.2 million · EF1 · 11 events
- Tornado and Damaging Winds in Ohio, July 23, 2022$283,000 · EF1 · 40 events
- Flash Flood and Flooding in Wisconsin, July 23 to 24, 2022$218,000 · 2.5 in hail · 68 events
- Hail and Damaging Winds in Nebraska, July 23, 2022$2.6 million · 1.5 in hail · 16 events
- Tornadoes and Flash Flood in Minnesota, July 23 to 24, 2022$1.3 million · EF0 · 26 events
- Hail and Damaging Winds in Indiana, July 23, 2022$225,000 · 1.75 in hail · 47 events
- Tornado and Flood in Wisconsin, July 23, 20222 injured · $263,000 · EF0 · 14 events
- Damaging Winds in Ohio, July 23, 2022$327,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2022$120,000 · 1.25 in hail · 27 events
- Flash Flooding in Arizona, July 23, 2022$250,000 · 3 events
- Damaging Winds in Maryland, July 23, 2022$101,000 · 55 kt wind · 19 events